4 Ways Bariatric Surgery Could Affect Your Medications
If you take medicine, be ready for a change.
Some people can cut back or stop their medicine after bariatric surgery. Others actually need to up their dose or take it in a different form. Here are four possible issues to discuss with your doctor.
Decreasing Your Medicine
Many people with obesity take medicine for related health problems, such as:
- High blood pressure
- High cholesterol
- Heart disease
If these conditions improve after surgery, you may need less medicine to control them. Sometimes you might be able to stop taking a medicine altogether.
Blood sugar levels can improve very quickly after weight-loss surgery, even before you lose weight. So your need for diabetes medicine may change within days. Other health improvements occur more gradually as the pounds come off. Work closely with your doctor to keep your medication plan up-to-date. Never reduce or stop a medicine on your own.
Increasing the Dose
You may not absorb some medicines as well after gastric bypass—a surgery in which a small pouch is created in the upper stomach and attached to the middle of the small intestine. Examples include antidepressants and extended-release capsules. If this is a concern, your doctor may:
- Increase the dose
- Switch to an immediate-release version of the drug
Other weight-loss surgeries, involving gastric bands and gastric sleeves, may have little or no impact on drug absorption. It’s best to err on the side of caution, however. Ask your doctor whether you need to change how you take your medicine.
The Problem with Large Pills
During the period right after surgery, there’s a chance that large capsules or tablets could become stuck in your digestive tract. To avoid this, your doctor may advise you to:
- Switch to a different form of the drug, such as a chewable tablet, a liquid, or an injection
- Crush your tablets and mix them with food
Not all medicines are safe to crush, however. Be sure to check with your doctor first.
Medications to Avoid
Occasionally, you might need to switch to an entirely different drug. For example, nonsteroidal anti-inflammatory drugs (NSAIDs), which are widely used to relieve pain and inflammation, can cause an increase in the risk for bleeding ulcers after gastric bypass. Your doctor may advise against taking NSAIDs if you’ve had bypass surgery. Some doctors recommend limiting NSAIDs after other types of weight-loss procedures as well.